Illinois, 2012

Blizzard in Illinois, December 20, 2012

December 20, 2012 · NWS ILX · 19 events in 19 counties and zones

A deepening area of low pressure tracking from the southern Plains toward the Great Lakes brought snow and high winds to central Illinois on December 20th. ranging from around 1 inch along the I-55 corridor to as much as 4 to 5 inches northwest of the Illinois River across parts of Knox and Stark counties.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A deepening area of low pressure tracking from the southern Plains toward the Great Lakes brought snow and high winds to central Illinois on December 20th. Snowfall totals were generally light...ranging from around 1 inch along the I-55 corridor to as much as 4 to 5 inches northwest of the Illinois River across parts of Knox and Stark counties. As the low passed through central Illinois, winds increased to between 35 and 45 mph...with gusts exceeding 55 mph. The highest wind gust recorded was 65 mph at a mesonet station 3 miles northeast of Galesburg in Knox County. The very strong winds combined with the falling and blowing snow created blizzard conditions along and west of I-55. Numerous car accidents were reported as a result of the snow and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 20, 11:11 AM CST, 19 minutes earlier.

Area forecast discussion, Dec 20, 11:11 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1111 AM CST THU DEC 20 2012

.DISCUSSION...
ISSUED 1058 AM CST THU DEC 20 2012
RAPIDLY INTENSIFYING STORM OVER CENTRAL ILLINOIS WILL CHANGE OVER
TO SNOW THIS AFTERNOON AND WESTERLY AND NORTHWESTERLY WINDS
PICKING UP AFTER THE SFC LOW PASSES THROUGH. WINDS IN EXCESS OF 40
MPH AND GUSTS OVER 50 TO 55 MPH THIS AFTERNOON WILL ACCOMPANY THE
SNOWFALL RESULTING IN VISIBILITY DROPS. TEMPERATURES SHOULD BE
FALLING THROUGH THE AFTERNOON ONCE THE COLD AIR MOVES IN ON THE
BACK SIDE OF THE DEEPENING SFC LOW. FORECAST AT THIS POINT IS WELL
ON TRACK AND UPDATES ARE NOT ANTICIPATED AT THIS TIME.

HJS
&&

.AVIATION...
ISSUED 505 AM CST THU DEC 20 2012

BAND OF RAIN WITH ISOLATED THUNDERSTORMS WAS TRACKING NORTHEAST
AND SHOULD CLEAR OUR TAF SITES BY MID MORNING WITH A BREAK IN THE
STEADY RAINS UNTIL THIS AFTERNOON WHEN THE COLD FRONT SWEEPS ACRS
THE AREA ACCOMPANIED BY WIND GUSTS TO 45 KTS OR EVEN HIGHER AND
SNOW. WE SHOULD SEE IFR CONDITIONS AT MOST OF OUR TAF SITES THIS
MORNING AND THAT SHOULD CONTINUE THRU THE FORECAST PERIOD WITH
LIFR TO VLIFR CONDITIONS IN SNOW AND BLOWING SNOW LATER THIS
AFTN AND EVENING. ACCUMULATIONS WILL RANGE FROM 3 TO 5 INCHES WEST
OF THE ILLINOIS RIVER WITH 2 TO 3 INCHES ALONG AND WEST OF I-55
WITH LESSER AMOUNTS TO THE EAST. THE COMBINATION OF THE STRONG
WINDS AND FALLING SNOW MAY LIMIT VSBYS TO LESS THAN ONE HALF MILE
AT PIA THIS AFTN AND BMI BY LATE AFTN OR EARLY THIS EVENING. POOR
CIGS AND VSBYS ARE EXPECTED THIS EVENING AS THE STORM SHIFTS AWAY
FROM THE AREA WITH ONLY A SLOW IMPROVEMENT EXPECTED AFTR 05Z.

SOUTHEAST WINDS AT 12 TO 27 KTS THIS MORNING WILL GRADUALLY VEER
MORE INTO THE SOUTH AROUND 15Z...AND THEN WITH FROPA EARLY THIS
AFTN...WINDS WILL SWING INTO THE WEST TO NORTHWEST AT 25 TO 35 KTS
WITH OCCASIONAL GUSTS OF AROUND 45 KTS. THE ONLY EXCEPTION WOULD
BE IN PEORIA WHERE THEY WILL BE NORTHWEST OF THE TRACK OF THE LOW.
AS A RESULT...THEIR WINDS WILL START OUT FROM THE EAST AND THEN BACK
INTO THE NORTH BY NOON...AND THEN NORTHWEST AT 25 TO 35 KTS WITH
GUSTS UP TO 45 KTS AS WELL. LATER OVERNIGHT

SMITH
&&

.PREV DISCUSSION...
ISSUED 205 AM CST THU DEC 20 2012

SHORT TERM...TODAY THROUGH SATURDAY...

WINTER STORM RAMPING UP AS EXPECTED...WITH CENTER OF LOW PRESSURE
LOCATED IN WEST CENTRAL MISSOURI AS OF 2 AM. WARM FRONT HAS SURGED
NORTHWARD AND TEMPERATURES OVER THE SOUTH HALF OF THE FORECAST
AREA ARE ALREADY IN THE 50S. SHOWERS AND THUNDERSTORMS HAVE BECOME
MORE CONCENTRATED IN AREAS EAST OF THE ILLINOIS RIVER DOWN INTO
THE SOUTHEAST CWA. DRY SLOT ON WATER VAPOR IMAGERY WAS PUNCHING
NORTHEAST INTO MISSOURI...AND WILL BE WORKING INTO CENTRAL
ILLINOIS THIS MORNING.

00Z MODELS IN GOOD AGREEMENT WITH TRACKING THE SURFACE LOW TO JUST
NORTHWEST OF ST LOUIS BY 6 AM...TO JUST NORTH OF BLOOMINGTON AT
NOON...AND NEAR THE SOUTHERN TIP OF LAKE MICHIGAN BY 6 PM. THAT
PART HAS NOT CHANGED MUCH FROM EARLIER PROJECTIONS. HOWEVER... ONE
BIG CHANGE WAS WITH MUCH MORE DEVELOPMENT OF THE DEFORMATION ZONE
TO OUR WEST DURING THE MORNING...WHICH WILL PUSH ACROSS THE
FORECAST AREA THIS AFTERNOON. THE NAM MODEL WAS VERY AGGRESSIVE
WITH SEVERAL INCHES OF SNOW ALONG THE ILLINOIS RIVER VALLEY...
WHILE THE GFS AND MANUAL GUIDANCE IS MORE IN THE 3-4 INCH RANGE
ACROSS THE WESTERN CWA. TIMING OF THE CHANGEOVER TO SNOW LOOKS TO
BE AROUND 9 AM IN THE FAR WESTERN CWA...SHORTLY AFTER MIDDAY AROUND
PEORIA/SPRINGFIELD...AND AROUND SUNSET ACROSS THE FAR EASTERN
COUNTIES. NO CHANGES IN THE THOUGHTS ON THE VERY STRONG WINDS...AS
IMPRESSIVE 3-HOUR PRESSURE CHANGES ON THE ORDER OF 7-8 MB AND
WINDS OF 50 KNOTS RIGHT OFF THE SURFACE RESULT IN SUSTAINED WINDS
APPROACHING 40 MPH AND GUSTS OF 55-60 MPH DURING THE AFTERNOON...
BEGINNING FROM JACKSONVILLE TO LAWRENCEVILLE AROUND MIDDAY AND
STEADILY INCREASING NORTHEASTWARD. THE WORST OF THE WINDS WILL BE
PAST THE AREA BY 10-11 PM...BUT WILL STILL BE GUSTING OVER 40 MPH
ACROSS THE NORTHEAST CWA AFTER MIDNIGHT.

WITH ALL THIS IN MIND...THE FOLLOWING SIGNIFICANT CHANGES ARE:

/1/ WINTER STORM WARNING IS BEING ISSUED BEGINNING AT 9 AM FOR
AREAS WEST OF THE ILLINOIS RIVER...WHERE THERE WAS PREVIOUSLY A
WINTER WEATHER ADVISORY. WHILE SNOW AMOUNTS WILL BE BELOW
TRADITIONAL WARNING CRITERIA...THE WINDS WILL PRODUCE EXTENSIVE
BLOWING SNOW AND NEAR BLIZZARD CONDITIONS AT TIMES. DAY SHIFT WILL
NEED TO WATCH CLOSELY FOR ANY UPGRADE TO BLIZZARD WARNINGS.

/2/ WINTER WEATHER ADVISORY IS BEING ISSUED FROM THE ILLINOIS
RIVER EAST TO THE I-55 CORRIDOR...MAINLY FOR SNOWFALL OF 2-3
INCHES AND THE BLOWING SNOW...RUNNING FROM NOON TO MIDNIGHT.

/3/ THE HIGH WIND WARNING REMAINS IN PLACE...OVERLAPPING THE
ADVISORY IN THE CENTRAL CWA. THE STARTING TIME WAS MOVED UP TO
NOON...AND EXTENDED TO MIDNIGHT. A WIND ADVISORY MAY BE NEEDED
OVERNIGHT ACROSS THE NORTHEAST CWA.

AS FOR FRIDAY AND SATURDAY...HIGH PRESSURE WILL BE THE MAIN
WEATHER FEATURE...BUILDING INTO THE MISSISSIPPI VALLEY AND
RESULTING IN DRY CONDITIONS. FRIDAY WILL REMAIN RATHER BLUSTERY
BEFORE THE WINDS FINALLY DIE DOWN.

GEELHART

LONG TERM...SUNDAY THROUGH WEDNESDAY...

MORE OF A ZONAL PATTERN ACROSS THE CENTRAL PORTION OF THE COUNTRY
ON SUNDAY WITH A TRANSITION TO A SPLIT FLOW AS WE HEAD TOWARDS
WEDNESDAY...WHICH WILL COMPLICATE THE PRECIP TIMING AND CHANCES.

MEDIUM RANGE MODELS DEPICT A WEAK SHORTWAVE PUSHING ACRS THE REGION
ON MONDAY WITH LOW PRESSURE EXPECTED TO MOVE NORTHEAST INTO THE OHIO
RIVER VALLEY BY LATE IN THE DAY. THERMAL PROFILES ON MONDAY SUGGEST
MAINLY LIQUID ACRS THE AREA BUT MAY TRANSITION TO LIGHT SNOW MONDAY
NIGHT INTO TUESDAY. AS THE SURFACE WAVE AND INVERTED TROF TRACK NE
INTO THE LOWER GREAT LAKES TUESDAY...COLDER AIR WILL FILTER
SOUTHEAST INTO THE MIDWEST.

OUR NEXT UPPER LEVEL WAVE IS FORECAST TO DIG SHARPLY ACROSS THE
SOUTHERN PLAINS AND THEN PUSH EAST. MEDIUM RANGE MODELS THEN SUGGEST
JUST AHEAD OF THE UPPER WAVE...A SURFACE LOW WILL FORM ACROSS THE
GULF COAST STATES AND THEN TRACK NORTHEAST AND DEEPEN AS THE
SOUTHERN AND NORTHERN STREAMS PHASE. QUESTION IS...JUST WHERE THE
PHASING WILL OCCUR LATER TUESDAY INTO WEDNESDAY...WHICH WILL PLAY A
BIG PART AS TO HOW FAR THE SURFACE LOW WILL RE-CURVE BACK TO THE
NORTHWEST. ENSEMBLES AND OPERATIONAL MODELS SHOWING QUITE A BIT OF
SPREAD WITH THE MID-WEEK SYSTEM AS THE ECMWF MODEL NOW SUGGESTING
THE SURFACE LOW WILL RE-CURVE TO THE NORTHEAST BUT NOT UNTIL LATER
WEDNESDAY AND MUCH FURTHER SOUTH THAN IT WAS DEPICTING ON
YESTERDAY'S 12Z SOLUTION. MEANWHILE...THE GFS WAS TAKING THE
SOUTHERN UPPER WAVE MORE TO THE NORTHEAST ON WEDNESDAY AND THEN
CLOSING THE 500 MB LOW OFF AS IT APPROACHES OUR AREA.

AT THIS POINT...WITH SO MUCH DISAGREEMENT AS TO THE EVOLUTION OF THE
PATTERN TOWARDS THE END OF THIS FORECAST PERIOD...WILL MAKE VERY FEW
CHANGES TO WHAT WE HAD EARLIER. ONE THING THE MODELS DO AGREE UPON IS
THE TRANSITION TO COLDER WEATHER AFTER OUR WAVE MOVES OFF TO THE EAST
LATE MONDAY INTO TUESDAY. AFTER THAT...WILL CONTINUE TO HANG ON TO
SOME LOW CHANCE POPS IN THE GRIDS FOR TUESDAY AND WEDNESDAY WITH
TEMPERATURES ACTUALLY AVERAGING AT OR BELOW NORMAL STARTING ON WED.

SMITH

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR ILZ031-037-038-
041>057-061>063-066>068-071>073.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ILZ031-
037-038-041-042-047>051.

WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR ILZ027>030-
036-040.

&&
Hazardous weather outlook, Dec 20, 6:10 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
610 AM CST THU DEC 20 2012

ILZ027>030-036-040-211200-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-
610 AM CST THU DEC 20 2012

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO PROBLEMS FOR THE MORNING DRIVE TO WORK OR SCHOOL...BUT CONDITIONS
ARE EXPECTED TO DETERIORATE RAPIDLY LATE THIS MORNING AND THROUGH
THIS AFTERNOON AS STRONG WINDS AND SNOW MOVE IN...ALONG WITH FALLING
TEMPERATURES.

RAIN WILL CHANGE OVER TO SNOW BY LATE THIS MORNING OR EARLY THIS
AFTERNOON WITH ACCUMULATIONS OF 3 TO 5 INCHES...WITH HIGHER TOTALS
JUST TO OUR WEST AND NORTH. STRONG WEST TO NORTHWEST WINDS...GUSTING
AS HIGH AS 50 MPH AT TIMES...ARE EXPECTED TO DEVELOP OVER THE AREA
BY LATE MORNING INTO THE EARLY EVENING HOURS. THESE STRONG WINDS
WILL PRODUCE BLOWING SNOW AND RESTRICTED VISIBILITIES. WIND CHILLS
WILL LOWER TO BETWEEN THREE BELOW AND 5 ABOVE ZERO LATE TONIGHT
INTO FRIDAY MORNING. THE STRONG WINDS WILL ALSO BE CAPABLE OF
PRODUCING SOME TREE DAMAGE AND POTENTIAL POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR SNOW AGAIN ON CHRISTMAS DAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...ANY REPORTS
OF SNOW ACCUMULATIONS AND WIND GUSTS OVER 40 MPH WOULD BE MOST
APPRECIATED.

ILZ031-037-038-041-042-047>051-211200-
CASS-LOGAN-MASON-MCLEAN-MENARD-MORGAN-SANGAMON-SCOTT-TAZEWELL-
WOODFORD-
610 AM CST THU DEC 20 2012

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT CST
TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT
CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO PROBLEMS FOR THE MORNING DRIVE TO WORK OR SCHOOL...BUT CONDITIONS
ARE EXPECTED TO DETERIORATE RAPIDLY THIS AFTERNOON AS STRONG WINDS
AND SNOW MOVE IN...ALONG WITH FALLING TEMPERATURES.

RAIN WILL CHANGE OVER TO SNOW DURING THE AFTERNOON WITH ACCUMULATIONS
OF 2 TO 3 INCHES POSSIBLE BY THIS EVENING...WITH HIGHER TOTALS JUST
TO OUR WEST AND NORTH. STRONG WEST TO NORTHWEST WINDS...GUSTING AS
HIGH AS 55 MPH AT TIMES...ARE EXPECTED TO DEVELOP OVER THE AREA BY
LATE MORNING INTO THE EARLY EVENING HOURS. THESE STRONG WINDS WILL
PRODUCE BLOWING SNOW AND MAY CAUSE SOME TREE DAMAGE...AND POTENTIAL
POWER OUTAGES. WIND CHILLS WILL LOWER TO BETWEEN THREE BELOW AND 5
ABOVE ZERO LATE TONIGHT INTO FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE ANOTHER CHANCE FOR SNOW ON CHRISTMAS DAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...ANY
REPORTS OF SNOW ACCUMULATION AND WIND GUSTS GREATER THAN 40 MPH
WOULD BE MOST APPRECIATED.

ILZ043>046-052>057-061-211200-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE-
PIATT-SHELBY-VERMILION-
610 AM CST THU DEC 20 2012

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT CST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO PROBLEMS FOR THE MORNING DRIVE TO WORK OR SCHOOL...BUT CONDITIONS
ARE EXPECTED TO DETERIORATE RAPIDLY LATE THIS AFTERNOON AS STRONG
WINDS AND SNOW MOVE IN...ALONG WITH FALLING TEMPERATURES.

RAIN WILL CHANGE OVER TO SNOW DURING THE AFTERNOON WITH ACCUMULATIONS
OF AROUND 1 INCH BY THIS EVENING...WITH HIGHER TOTALS JUST TO OUR
WEST AND NORTH. STRONG WEST TO NORTHWEST WINDS...GUSTING AS HIGH
AS 55 MPH AT TIMES...ARE EXPECTED TO DEVELOP OVER THE AREA THIS
AFTERNOON AND EVENING. THESE STRONG WINDS WILL PRODUCE BLOWING
SNOW AND MAY CAUSE SOME TREE DAMAGE...AND POTENTIAL POWER OUTAGES.
WIND CHILLS WILL LOWER TO BETWEEN THREE BELOW AND 5 ABOVE ZERO
LATE TONIGHT INTO FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE ANOTHER CHANCE FOR SNOW ON CHRISTMAS DAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...ANY
SNOWFALL REPORTS OR REPORTS OF HIGH WINDS WOULD BE MOST APPRECIATED.

ILZ062-063-066>068-071>073-211200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
610 AM CST THU DEC 20 2012

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT CST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST TO NORTHWEST WINDS...GUSTING AS HIGH AS 50 MPH AT
TIMES...WILL MOVE IN BEHIND A COLD FRONT THIS AFTERNOON. SOME
LIGHT SNOW OR FLURRIES MAY MOVE IN LATER THIS AFTERNOON BUT
ACCUMULATIONS WILL BE LESS THAN AN INCH. THE STRONG WINDS MAY
PRODUCE SOME TREE DAMAGE...AND POTENTIAL POWER OUTAGES. WIND
CHILLS WILL LOWER TO BETWEEN 5 TO 10 ABOVE ZERO LATE TONIGHT
AND INTO FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR RAIN OR SNOW ON CHRISTMAS...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...ANY REPORTS
OF WIND GUSTS OVER 40 MPH WOULD BE APPRECIATED.

SMITH

In the hours before

Local storm report, Dec 20, 7:44 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
744 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 W FARMER CITY         40.24N 88.70W
12/20/2012  M1.08 INCH       DE WITT            IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       PARIS                   39.62N 87.69W
12/20/2012  M1.40 INCH       EDGAR              IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 W BISMARCK            40.27N 87.66W
12/20/2012  M1.11 INCH       VERMILION          IL   MESONET

            SWOP

0730 AM     HEAVY RAIN       CASEY                   39.30N 87.99W
12/20/2012  M1.41 INCH       CLARK              IL   CO-OP OBSERVER

&&

OUSLEY
Local storm report, Dec 20, 7:56 AM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
756 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       WATSON                  39.03N 88.57W
12/20/2012  M1.47 INCH       EFFINGHAM          IL   MESONET

            24 HOUR RAINFALL. SWOP REPORT

0640 AM     HEAVY RAIN       EFFINGHAM               39.12N 88.55W
12/20/2012  M1.31 INCH       EFFINGHAM          IL   MESONET

            24 HOUR RAINFALL. SWOP REPORT

0700 AM     HEAVY RAIN       3 W BISMARCK            40.27N 87.66W
12/20/2012  M1.11 INCH       VERMILION          IL   MESONET

            24 HOUR RAINFALL. SWOP REPORT

0700 AM     HEAVY RAIN       3 SW EFFINGHAM          39.09N 88.59W
12/20/2012  M1.44 INCH       EFFINGHAM          IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       PARIS                   39.62N 87.69W
12/20/2012  M1.40 INCH       EDGAR              IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 W BISMARCK            40.27N 87.66W
12/20/2012  M1.11 INCH       VERMILION          IL   MESONET

            SWOP

0700 AM     HEAVY RAIN       3 W FARMER CITY         40.24N 88.70W
12/20/2012  M1.08 INCH       DE WITT            IL   CO-OP OBSERVER

0716 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
12/20/2012  M1.25 INCH       VERMILION          IL   EMERGENCY MNGR

            24 HOUR RAINFALL. SWOP REPORT

0730 AM     HEAVY RAIN       CASEY                   39.30N 87.99W
12/20/2012  M1.41 INCH       CLARK              IL   CO-OP OBSERVER

0730 AM     HEAVY RAIN       5 NW SIDELL             39.96N 87.89W
12/20/2012  M1.15 INCH       VERMILION          IL   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&

OUSLEY
Local storm report, Dec 20, 8:10 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
810 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     HEAVY RAIN       2 NE NEOGA              39.34N 88.43W
12/20/2012  M1.42 INCH       CUMBERLAND         IL   MESONET

&&

OUSLEY
Local storm report, Dec 20, 8:40 AM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
840 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 W ARTHUR              39.72N 88.49W
12/20/2012  M1.01 INCH       MOULTRIE           IL   CO-OP OBSERVER

&&

OUSLEY
Local storm report, Dec 20, 8:45 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
845 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 NW NEOGA              39.36N 88.50W
12/20/2012  M1.20 INCH       SHELBY             IL   CO-OP OBSERVER

&&

OUSLEY
Local storm report, Dec 20, 9:26 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
926 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       WATSON                  39.03N 88.57W
12/20/2012  M1.47 INCH       EFFINGHAM          IL   MESONET

            24 HOUR RAINFALL. SWOP REPORT

0640 AM     HEAVY RAIN       EFFINGHAM               39.12N 88.55W
12/20/2012  M1.31 INCH       EFFINGHAM          IL   MESONET

            24 HOUR RAINFALL. SWOP REPORT

0700 AM     HEAVY RAIN       3 W FARMER CITY         40.24N 88.70W
12/20/2012  M1.08 INCH       DE WITT            IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       4 NW NEOGA              39.36N 88.50W
12/20/2012  M1.20 INCH       SHELBY             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 W BISMARCK            40.27N 87.66W
12/20/2012  M1.11 INCH       VERMILION          IL   MESONET

            24 HOUR RAINFALL. SWOP REPORT

0700 AM     HEAVY RAIN       3 SW EFFINGHAM          39.09N 88.59W
12/20/2012  M1.44 INCH       EFFINGHAM          IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       PARIS                   39.62N 87.69W
12/20/2012  M1.40 INCH       EDGAR              IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 W BISMARCK            40.27N 87.66W
12/20/2012  M1.11 INCH       VERMILION          IL   MESONET

            SWOP

0716 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
12/20/2012  M1.25 INCH       VERMILION          IL   EMERGENCY MNGR

            24 HOUR RAINFALL. SWOP REPORT

0730 AM     HEAVY RAIN       CASEY                   39.30N 87.99W
12/20/2012  M1.41 INCH       CLARK              IL   CO-OP OBSERVER

0730 AM     HEAVY RAIN       5 NW SIDELL             39.96N 87.89W
12/20/2012  M1.15 INCH       VERMILION          IL   CO-OP OBSERVER

            24 HOUR RAINFALL.

0756 AM     HEAVY RAIN       2 NE NEOGA              39.34N 88.43W
12/20/2012  M1.42 INCH       CUMBERLAND         IL   MESONET

0800 AM     HEAVY RAIN       1 W ARTHUR              39.72N 88.49W
12/20/2012  M1.01 INCH       MOULTRIE           IL   CO-OP OBSERVER

&&

OUSLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 blizzard. Local standard time, as filed.

Blizzard, Schuyler

When
December 20, 11:30 AM CST to 9:00 PM CST
Where
Schuyler forecast zone
Reported by
Emergency Manager
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Two to three inches of snow accumulated across Schuyler County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county.

Blizzard, Cass

When
December 20, 12:00 PM CST to 10:00 PM CST
Where
Cass forecast zone
Reported by
Emergency Manager
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Two to three inches of snow accumulated across Cass County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county.

Blizzard, Fulton

When
December 20, 12:00 PM CST to 9:30 PM CST
Where
Fulton forecast zone
Reported by
Emergency Manager
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Two to three inches of snow accumulated across Fulton County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county. Several tree branches were snapped off around the county due to the snow and wind.

Blizzard, Knox

When
December 20, 12:00 PM CST to 9:30 PM CST
Where
Knox forecast zone
Reported by
Emergency Manager
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Four to five inches of snow accumulated across Knox County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county. One of the most serious accidents occurred when a semi jack-knifed across the westbound lanes of I-74 about 8 miles north of Galesburg, creating an 8-mile traffic back-up.

Blizzard, Morgan

When
December 20, 12:00 PM CST to 11:00 PM CST
Where
Morgan forecast zone
Reported by
Emergency Manager
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

One to two inches of snow accumulated across Morgan County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county.

Blizzard, Scott

When
December 20, 12:00 PM CST to 9:30 PM CST
Where
Scott forecast zone
Reported by
Emergency Manager
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

One to two inches of snow accumulated across Scott County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county.

Blizzard, Mason

When
December 20, 1:00 PM CST to 10:30 PM CST
Where
Mason forecast zone
Reported by
Emergency Manager
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

One to two inches of snow accumulated across Mason County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county.

Blizzard, Menard

When
December 20, 1:00 PM CST to 11:00 PM CST
Where
Menard forecast zone
Reported by
Emergency Manager
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

One to two inches of snow accumulated across Menard County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county. An observer 3 miles southeast of Greenview measured a peak wind gust of 62 mph, which caused a dead tree to be snapped off in his yard.

Blizzard, Peoria

When
December 20, 1:00 PM CST to 10:00 PM CST
Where
Peoria forecast zone
Reported by
Emergency Manager
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Two to three inches of snow accumulated across Peoria County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county. Several large mainly-dead trees were blown down around Peoria.

Blizzard, Stark

When
December 20, 1:00 PM CST to 10:30 PM CST
Where
Stark forecast zone
Reported by
Emergency Manager
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Four to five inches of snow accumulated across Stark County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county.

Blizzard, Logan

When
December 20, 1:30 PM CST to 11:00 PM CST
Where
Logan forecast zone
Reported by
Emergency Manager
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Around one inch of snow accumulated across Logan County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county. Numerous vehicles were stalled on I-55 south of Lincoln. In addition, a multiple vehicle accident occurred at mile marker 6 on I-155 north of Lincoln. Power outages were reported in Latham and Chestnut.

Blizzard, Sangamon

When
December 20, 1:30 PM CST to 11:30 PM CST
Where
Sangamon forecast zone
Reported by
Emergency Manager
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Around one inch of snow accumulated across Sangamon County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county. A mesonet station 1 mile northeast of Divernon measured a peak wind gust of 61 mph. A 3-foot diameter tree was blown down onto Route 54 just east of Riverton.

Blizzard, Tazewell

When
December 20, 1:30 PM CST to 10:30 PM CST
Where
Tazewell forecast zone
Reported by
Emergency Manager
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

One to two inches of snow accumulated across Tazewell County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county. Several accidents were reported on I-155 southeast of Delavan. An IDOT RWIS station on Highway 9 just northwest of Pekin measured a peak wind gust of 58 mph.

Blizzard, Christian

When
December 20, 2:30 PM CST to 11:30 PM CST
Where
Christian forecast zone
Reported by
Emergency Manager
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Around 1 inch of snow accumulated across Christian County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county. A weather observer in Pana measured a peak wind gust of 62 mph and reported widespread power outages in town.

Blizzard, De Witt

When
December 20, 3:00 PM CST to 11:30 PM CST
Where
De Witt forecast zone
Reported by
Emergency Manager
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Around 1 inch of snow accumulated across DeWitt County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county.

Blizzard, Marshall

When
December 20, 3:00 PM CST to 11:00 PM CST
Where
Marshall forecast zone
Reported by
Emergency Manager
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Two to three inches of snow accumulated across Marshall County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county.

Blizzard, Macon

When
December 20, 3:00 PM CST to 11:30 PM CST
Where
Macon forecast zone
Reported by
Emergency Manager
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Around one inch of snow accumulated across Macon County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county. The Decatur Airport measured a peak wind gust of 58 mph.

Blizzard, McLean

When
December 20, 3:00 PM CST to 11:30 PM CST
Where
McLean forecast zone
Reported by
Emergency Manager
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Around one inch of snow accumulated across McLean County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county.

Blizzard, Woodford

When
December 20, 3:00 PM CST to 11:00 PM CST
Where
Woodford forecast zone
Reported by
Emergency Manager
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Two to three inches of snow accumulated across Woodford County on December 20th. Winds gusting over 50 mph at times created blizzard conditions, causing numerous traffic accidents across the county.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424760, 424743, 424747, 424748, 424757, 424761, 424754, 424756, 424758, 424762, 424750, 424759, 424764, 424744, 424745, 424751, 424752, 424755, 424765.